On higher syzygies of ruled surfaces II

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

In this article we continue the study of property Np of irrational ruled surfaces begun in [E. Park, On higher syzygies of ruled surfaces, math.AG/0401100, Trans. Amer. Math. Soc., in press]. Let X be a ruled surface over a curve of genus g ≥ 1 with a minimal section C0 and the numerical invariant e. When X is an elliptic ruled surface with e = -1, it is shown in [F.J. Gallego, B.P. Purnaprajna, Higher syzygies of elliptic ruled surfaces, J. Algebra 186 (1996) 626-659] that there is a smooth elliptic curve E ⊂ X such that E ≡ 2C0 - f. And we prove that if L ∈ Pic X is in the numerical class of aC0 + bf and satisfies property Np, then (C, L C0) and (E, L E) satisfy property Np and hence a + b ≥ 3 + p and a + 2b ≥ 3 + p. This gives a proof of the relevant part of Gallego-Purnaprajna' conjecture in [F.J. Gallego, B.P. Purnaprajna, Higher syzygies of elliptic ruled surfaces, J. Algebra 186 (1996) 626-659]. When g ≥ 2 and e ≥ 0 we prove some effective results about property Np. Let L ∈ Pic X be a line bundle in the numerical class of aC0 + bf. Our main result is about the relation between higher syzygies of (X, L) and those of (C, LC) where LC is the restriction of L to C0. In particular, we show the followings: (1) If e ≥ g - 2 and b - ae ≥ 3g - 2, then L satisfies property Np if and only if b - ae ≥ 2g + 1 + p. (2) When C is a hyperelliptic curve of genus g ≥ 2, L is normally generated if and only if b - ae ≥ 2g + 1 and normally presented if and only if b - ae ≥ 2g + 2. Also if e ≥ g - 2, then L satisfies property Np if and only if a ≥ 1 and b - ae ≥ 2g + 1 + p.

Original languageEnglish
Pages (from-to)590-608
Number of pages19
JournalJournal of Algebra
Volume294
Issue number2
DOIs
Publication statusPublished - 2005 Dec 15
Externally publishedYes

Fingerprint

Syzygies
Ruled Surface
Elliptic Surfaces
If and only if
Genus
Algebra
Hyperelliptic Curves
Line Bundle
Elliptic Curves
Continue
Restriction
Curve
Invariant

ASJC Scopus subject areas

  • Algebra and Number Theory

Cite this

On higher syzygies of ruled surfaces II. / Park, Euisung.

In: Journal of Algebra, Vol. 294, No. 2, 15.12.2005, p. 590-608.

Research output: Contribution to journalArticle

Park, Euisung. / On higher syzygies of ruled surfaces II. In: Journal of Algebra. 2005 ; Vol. 294, No. 2. pp. 590-608.
@article{c3452105b51845e8a4d094935c44399c,
title = "On higher syzygies of ruled surfaces II",
abstract = "In this article we continue the study of property Np of irrational ruled surfaces begun in [E. Park, On higher syzygies of ruled surfaces, math.AG/0401100, Trans. Amer. Math. Soc., in press]. Let X be a ruled surface over a curve of genus g ≥ 1 with a minimal section C0 and the numerical invariant e. When X is an elliptic ruled surface with e = -1, it is shown in [F.J. Gallego, B.P. Purnaprajna, Higher syzygies of elliptic ruled surfaces, J. Algebra 186 (1996) 626-659] that there is a smooth elliptic curve E ⊂ X such that E ≡ 2C0 - f. And we prove that if L ∈ Pic X is in the numerical class of aC0 + bf and satisfies property Np, then (C, L C0) and (E, L E) satisfy property Np and hence a + b ≥ 3 + p and a + 2b ≥ 3 + p. This gives a proof of the relevant part of Gallego-Purnaprajna' conjecture in [F.J. Gallego, B.P. Purnaprajna, Higher syzygies of elliptic ruled surfaces, J. Algebra 186 (1996) 626-659]. When g ≥ 2 and e ≥ 0 we prove some effective results about property Np. Let L ∈ Pic X be a line bundle in the numerical class of aC0 + bf. Our main result is about the relation between higher syzygies of (X, L) and those of (C, LC) where LC is the restriction of L to C0. In particular, we show the followings: (1) If e ≥ g - 2 and b - ae ≥ 3g - 2, then L satisfies property Np if and only if b - ae ≥ 2g + 1 + p. (2) When C is a hyperelliptic curve of genus g ≥ 2, L is normally generated if and only if b - ae ≥ 2g + 1 and normally presented if and only if b - ae ≥ 2g + 2. Also if e ≥ g - 2, then L satisfies property Np if and only if a ≥ 1 and b - ae ≥ 2g + 1 + p.",
author = "Euisung Park",
year = "2005",
month = "12",
day = "15",
doi = "10.1016/j.jalgebra.2005.05.022",
language = "English",
volume = "294",
pages = "590--608",
journal = "Journal of Algebra",
issn = "0021-8693",
publisher = "Academic Press Inc.",
number = "2",

}

TY - JOUR

T1 - On higher syzygies of ruled surfaces II

AU - Park, Euisung

PY - 2005/12/15

Y1 - 2005/12/15

N2 - In this article we continue the study of property Np of irrational ruled surfaces begun in [E. Park, On higher syzygies of ruled surfaces, math.AG/0401100, Trans. Amer. Math. Soc., in press]. Let X be a ruled surface over a curve of genus g ≥ 1 with a minimal section C0 and the numerical invariant e. When X is an elliptic ruled surface with e = -1, it is shown in [F.J. Gallego, B.P. Purnaprajna, Higher syzygies of elliptic ruled surfaces, J. Algebra 186 (1996) 626-659] that there is a smooth elliptic curve E ⊂ X such that E ≡ 2C0 - f. And we prove that if L ∈ Pic X is in the numerical class of aC0 + bf and satisfies property Np, then (C, L C0) and (E, L E) satisfy property Np and hence a + b ≥ 3 + p and a + 2b ≥ 3 + p. This gives a proof of the relevant part of Gallego-Purnaprajna' conjecture in [F.J. Gallego, B.P. Purnaprajna, Higher syzygies of elliptic ruled surfaces, J. Algebra 186 (1996) 626-659]. When g ≥ 2 and e ≥ 0 we prove some effective results about property Np. Let L ∈ Pic X be a line bundle in the numerical class of aC0 + bf. Our main result is about the relation between higher syzygies of (X, L) and those of (C, LC) where LC is the restriction of L to C0. In particular, we show the followings: (1) If e ≥ g - 2 and b - ae ≥ 3g - 2, then L satisfies property Np if and only if b - ae ≥ 2g + 1 + p. (2) When C is a hyperelliptic curve of genus g ≥ 2, L is normally generated if and only if b - ae ≥ 2g + 1 and normally presented if and only if b - ae ≥ 2g + 2. Also if e ≥ g - 2, then L satisfies property Np if and only if a ≥ 1 and b - ae ≥ 2g + 1 + p.

AB - In this article we continue the study of property Np of irrational ruled surfaces begun in [E. Park, On higher syzygies of ruled surfaces, math.AG/0401100, Trans. Amer. Math. Soc., in press]. Let X be a ruled surface over a curve of genus g ≥ 1 with a minimal section C0 and the numerical invariant e. When X is an elliptic ruled surface with e = -1, it is shown in [F.J. Gallego, B.P. Purnaprajna, Higher syzygies of elliptic ruled surfaces, J. Algebra 186 (1996) 626-659] that there is a smooth elliptic curve E ⊂ X such that E ≡ 2C0 - f. And we prove that if L ∈ Pic X is in the numerical class of aC0 + bf and satisfies property Np, then (C, L C0) and (E, L E) satisfy property Np and hence a + b ≥ 3 + p and a + 2b ≥ 3 + p. This gives a proof of the relevant part of Gallego-Purnaprajna' conjecture in [F.J. Gallego, B.P. Purnaprajna, Higher syzygies of elliptic ruled surfaces, J. Algebra 186 (1996) 626-659]. When g ≥ 2 and e ≥ 0 we prove some effective results about property Np. Let L ∈ Pic X be a line bundle in the numerical class of aC0 + bf. Our main result is about the relation between higher syzygies of (X, L) and those of (C, LC) where LC is the restriction of L to C0. In particular, we show the followings: (1) If e ≥ g - 2 and b - ae ≥ 3g - 2, then L satisfies property Np if and only if b - ae ≥ 2g + 1 + p. (2) When C is a hyperelliptic curve of genus g ≥ 2, L is normally generated if and only if b - ae ≥ 2g + 1 and normally presented if and only if b - ae ≥ 2g + 2. Also if e ≥ g - 2, then L satisfies property Np if and only if a ≥ 1 and b - ae ≥ 2g + 1 + p.

UR - http://www.scopus.com/inward/record.url?scp=28244458931&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=28244458931&partnerID=8YFLogxK

U2 - 10.1016/j.jalgebra.2005.05.022

DO - 10.1016/j.jalgebra.2005.05.022

M3 - Article

AN - SCOPUS:28244458931

VL - 294

SP - 590

EP - 608

JO - Journal of Algebra

JF - Journal of Algebra

SN - 0021-8693

IS - 2

ER -